Alert archive / New Mexico / Areal Flood Advisories in 2016
Areal Flood Advisory 310, NWS Albuquerque, NM
NWS Albuquerque, NM issued this areal flood advisory at Aug 17, 2016, 4:24 PM MST for Cibola County, New Mexico. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2016, 4:24 PM MST (23:24 UTC)
- Expired
- Aug 17, 2016, 6:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 41 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 2151 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334
WGUS85 KABQ 172324
FLSABQ
FLOOD ADVISORY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 PM MDT WED AUG 17 2016
NMC006-180130-
/O.NEW.KABQ.FA.Y.0310.160817T2324Z-160818T0130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA-
524 PM MDT WED AUG 17 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* ARROYO AND SMALL STREAM FLOOD ADVISORY FOR...
EAST CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO...
* UNTIL 730 PM MDT
* AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN DUE TO A SLOW MOVING THUNDERSTORM. EAST OF
PAGUATE...RADAR ESTIMATES THAT UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN.
* LOCATIONS IMPACTED INCLUDE...
LAGUNA PUEBLO...MESITA...PAGUATE AND ENCINAL.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 113 AND 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS.
DO NOT ATTEMPT TO DRIVE THROUGH THESE WATERS. WATER IN ARROYOS MAY
TRAVEL MANY MILES AND TAKE HOURS TO REACH
YOUR LOCATION FROM UPSTREAM RAIN AREAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3520 10719 3502 10710 3502 10740 3513 10740
3515 10737
$$What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this areal flood advisory went out at Aug 17, 2:29 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 17, 2:29 PM MST, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 329 PM MDT WED AUG 17 2016 .SYNOPSIS... A disturbance aloft has moved from the Four Corners region eastward along the New Mexico-Colorado border over the past 24 hours. Atmospheric instability continues to exist in the vicinity of this feature, and this is assisting the shower and thunderstorm development over north central portions of New Mexico. Storms are also stretching southwestward to the Gila wilderness along a surface boundary with several storms moving very slowly, producing locally heavy rainfall. The pattern will be very similar into Thursday with storms favoring the northern and western mountains of New Mexico. While moisture is not overly abundant, a few localized heavy downpours will be possible. Temperatures will stay close to seasonal averages through Thursday, cooling some in the eastern plains of the state on Friday and Saturday as a cold front brings more moisture. && .DISCUSSION... The mid tropospheric perturbation has retained a closed circulation, and has moved into south central CO with a synoptic scale pool of cooler temperatures aloft remaining in place. Temperatures close to the core of the circulation are running between -9 to -10C at 500 mb, and surface heating has quickly produced steep temperature lapse rates. At the surface, some surface convergence is still in place, stretching from roughly the northeast highlands southwestward to the Gila. Meanwhile, the mid tropospheric moisture has become focused over the west central zones of NM. The overall placement of storms is consequently quite similar to yesterday, however motion does appear to be somewhat more consistently eastbound. Still, some locally heavy rainfall has already been observed. For Thursday, the remnants of the upper level circulation will have lifted northeast farther away from NM, still leaving the best mid level moisture over the western half of NM. Drier west northwest surface flow will dig farther into NM on Thursday, and this will cause the surface convergence zone to shift farther east, just to the lee of the central mountain chain. This could yield some isolated to scattered storm development in some zones of the central mountain chain that have been bypassed the past couple days. The highest coverage of storms would still be found in the northern and western high terrain Thursday and Thursday evening with minimal changes to temperatures. Some model differences still exist on Friday, leaving some uncertainty. Most of the uncertainties are focused on the back door front that will slide down in association with the northern stream long wave trough passage over the northern Great Plains. Multiple embedded short wave troughs will disrupt the progression of the front and its advancement toward NM. According to the GFS, it still appears that an initial frontal push would encroach upon far northeastern NM late Friday. This would lead to increased storm initiation as upslope flow pushes over the eastern faces of the Sangres and frontogenetical forcing enhances lift. The NAM hints at this, but is a bit slower and weaker with the arrival of the front. Past experience would lean toward the faster solution, so the forecast has been built closer to the GFS in that regard, but scattered storm coverage was also built into the east central and southeastern plains to account for better boundary layer moisture/instability that is finally getting pumped up from the Gulf of Mexico. The frontal push should gain some momentum into early Saturday, possibly encroaching upon the Rio Grande near or shortly after daybreak Saturday. Forecast models slow the progression of the front during the day Saturday, stalling it somewhere between the Rio Grande and the Continental Divide. Some surface convergence in this area along with higher boundary layer moisture would increase thunderstorm chances Saturday. Sunday would also see a healthy coverage of storms if the surface convergence persists over central NM as the GFS suggests and the juicy southeasterly return flow persists over the plains. Into Monday, surface winds will largely be southerly across NM with a subtropical low still forecast to move inland off of the Pacific. This would keep scattered to numerous storms across the forecast area both Monday and into Tuesday. 52 && .FIRE WEATHER... Weak upper low/trough over nrn NM/srn CO this morning will slowly drift to the east tonight and Thursday. A stronger upper trough will send a cold front into eastern NM as soon as late Friday afternoon. The front will reach the east slopes of the central mt chain Friday night, but the front may wash out Saturday before it can reach the Continental Divide. High pressure aloft is forecast for early next week, then a weak disturbance will drag itself over the southern Rockies. Storms have fired again today over the higher terrain of the north and to a lesser extent the west, with movement generally to the east around 5 to 15 mph. Decent wetting rain amounts will be rather localized and gusty variable winds may accompany some of the storms this afternoon and evening. Isolated activity may persist after midnight but there should be an overall decrease after sunset. Thursday may be a bit more active with a few cells possibly reaching the far northeast. Best chances for wetting rain though will be where it has been, over the western and northern high terrain. Cells are forecast to move from west to east around 10 to 15 mph. The focus for wetting showers and storms shifts to locales along and east of the central mt chain Friday through Saturday night, thanks to the previously mentioned cold front. Low level moisture will slosh back into the plains during this time but it's uncertain how far westward the low level moisture may push, and if it makes it to the Continental Divide, it may be quite shallow. Sunday into Tuesday, areas between the Continental Divide and the Pecos Valley to be favored for wetting showers and storms, and later next week there may be a downtrend in convective activity, once the weak disturbance clears the state. Temperatures will vary within a few degrees of normal through Friday then cool 5 to 10 degrees below average in the east Saturday. Highs Sunday and Monday to be a few degrees below average overall. Overnight humidity recoveries will generally be good to excellent although the northwest plateau could see some fair recoveries Friday and Saturday nights. Vent rates good to excellent for most areas through early next week, except for some pockets of fair to poor rates north central and northeast Thursday and Friday, and across the western and northern high terrain Sunday. && .AVIATION... 18Z TAF CYCLE Weak upper low/trough over nrn NM will allow for sct showers and storms over nrn and wrn NM. Gusty outflow winds to around 40kt and small hail will be most likely with the stronger storms along with brief heavy rain and short lived MVFR cigs/vsbys and mt obscurations. Convection expected to diminish aft 03Z. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 59 87 58 88 / 30 10 10 5 Dulce........................... 48 79 47 80 / 30 30 30 20 Cuba............................ 50 80 49 81 / 40 40 30 20 Gallup.......................... 54 84 53 83 / 30 40 30 20 El Morro........................ 51 78 50 78 / 40 50 40 30 Grants.......................... 53 81 52 82 / 30 40 30 20 Quemado......................... 55 80 53 80 / 40 50 30 30 Glenwood........................ 62 88 62 88 / 40 30 20 20 Chama........................... 45 75 45 74 / 40 50 40 30 Los Alamos...................... 57 78 60 79 / 30 40 40 30 Pecos........................... 50 80 51 80 / 30 40 30 40 Cerro/Questa.................... 50 77 50 76 / 40 50 30 30 Red River....................... 43 71 44 70 / 50 60 40 50 Angel Fire...................... 39 73 40 72 / 50 50 40 40 Taos............................ 50 80 49 79 / 30 30 30 20 Mora............................ 49 76 51 75 / 30 50 40 50 Espanola........................ 55 84 54 84 / 20 20 20 10 Santa Fe........................ 54 81 56 81 / 20 30 30 20 Santa Fe Airport................ 53 84 55 84 / 20 20 20 10 Albuquerque Foothills........... 61 86 61 86 / 20 20 20 10 Albuquerque Heights............. 63 87 63 88 / 20 20 20 10 Albuquerque Valley.............. 58 89 58 90 / 20 20 20 10 Albuquerque West Mesa........... 62 88 61 89 / 20 20 20 10 Los Lunas....................... 61 89 61 90 / 20 10 20 10 Rio Rancho...................... 60 88 61 89 / 20 20 20 10 Socorro......................... 63 91 63 91 / 20 20 30 10 Sandia Park/Cedar Crest......... 56 80 56 80 / 30 20 30 20 Tijeras......................... 56 84 57 84 / 30 20 30 10 Moriarty/Estancia............... 49 83 52 85 / 10 20 30 20 Clines Corners.................. 52 80 53 80 / 10 30 30 30 Gran Quivira.................... 55 82 55 82 / 5 20 20 20 Carrizozo....................... 58 85 59 86 / 5 20 20 20 Ruidoso......................... 50 78 52 80 / 5 30 30 40 Capulin......................... 51 83 52 79 / 10 30 30 50 Raton........................... 52 85 53 81 / 10 40 30 50 Springer........................ 55 86 57 83 / 10 30 30 40 Las Vegas....................... 50 83 52 82 / 10 30 30 40 Clayton......................... 58 88 59 84 / 0 20 20 30 Roy............................. 55 85 57 84 / 5 20 30 40 Conchas......................... 61 92 64 91 / 5 10 20 40 Santa Rosa...................... 59 92 62 91 / 5 10 20 40 Tucumcari....................... 61 94 65 94 / 0 5 10 30 Clovis.......................... 61 89 63 91 / 0 5 5 30 Portales........................ 61 88 64 91 / 0 5 5 30 Fort Sumner..................... 61 88 63 90 / 0 5 10 30 Roswell......................... 63 93 65 96 / 5 5 10 30 Picacho......................... 57 86 59 87 / 5 20 20 30 Elk............................. 52 79 56 81 / 5 20 20 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 52
Hazardous weather outlook, Aug 17, 4:41 AM MST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 541 AM MDT WED AUG 17 2016 NMZ501>540-181145- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 541 AM MDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS NORTHERN AND WESTERN NEW MEXICO THROUGH EARLY TONIGHT. STORMS WILL BE MOST NUMEROUS OVER AND NEAR THE HIGHER TERRAIN AS WELL AS THE UPPER RIO GRANDE VALLEY. STORM MOTIONS WILL GENERALLY BE TOWARD THE EAST OR NORTHEAST AT 10 TO 15 MPH. SMALL HAIL...WIND GUSTS TO AROUND 40 MPH AND BRIEF LOCALLY HEAVY RAINFALL CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS CAN BE EXPECTED ON THURSDAY. AIR MASS DRYING WILL THEN LIMIT THE OVERALL COVERAGE ON FRIDAY WITH THE FOCUS FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD. A SEASONABLY STRONG BACKDOOR FRONT WILL SURGE SOUTH AND WEST BEGINNING FRIDAY NIGHT...BRINGING INCREASED THUNDERSTORM CHANCES TO THE EAST ON SATURDAY AND MUCH OF THE CENTRAL AND WEST ON SUNDAY. A FEW STRONG STORMS WILL BE POSSIBLE SATURDAY IN THE EAST...AND EAST OF THE CONTINENTAL DIVIDE ON SUNDAY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. 41
In the hours before
Special weather statement, Aug 17, 1:10 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 210 PM MDT WED AUG 17 2016 NMZ512-517-518-172045- SANTA FE METRO AREA-LOWER CHAMA RIVER VALLEY-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 210 PM MDT WED AUG 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND NORTHWESTERN SANTA FE COUNTIES UNTIL 245 PM MDT... AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER POJOAQUE...OR 7 MILES SOUTH OF ESPANOLA...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ESPANOLA...CHIMAYO...POJOAQUE...SANTA CRUZ...RIO CHIQUITO... NAMBE LAKE...SANTA CLARA PUEBLO...CUARTELEZ... CUNDIYO AND POJOAQUE PUEBLO. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3578 10602 3589 10619 3613 10603 3596 10577 TIME...MOT...LOC 2010Z 218DEG 9KT 3589 10606 54
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 11:29 AM MST | Areal Flood Advisory | ABQ | Mora, San Miguel | 91 min |
| Aug 17, 11:55 AM MST | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 110 min |
| Aug 17, 12:03 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 117 min |
| Aug 17, 12:17 PM MST | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 118 min |
| Aug 17, 1:10 PM MST | Special Weather Statement | ABQ | Los Alamos | 35 min |
| Aug 17, 1:43 PM MST | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe | 107 min |
| Aug 17, 2:09 PM MST | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 17, 2:33 PM MST | Areal Flood Advisory | ABQ | Socorro | 117 min |
| Aug 17, 3:53 PM MST | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 112 min |
Nearby
Areal Flood Advisories in New Mexico, 2016Every areal flood advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.